Nebraska, 2014High Wind in Nebraska, March 31, 2014
March 31, 2014 · NWS LBF · 6 events in 6 counties and zones
A strong spring storm system produced high winds. The winds increased during the morning hours and persisted through the afternoon as northwest winds of 35 to 45 mph with gusts to around 60 mph were observed.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong spring storm system produced high winds. The winds increased during the morning hours and persisted through the afternoon as northwest winds of 35 to 45 mph with gusts to around 60 mph were observed. The strong winds created reduced visibility from blowing dust across southwest Nebraska.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Mar 31, 5:58 AM CST, 1 hour 2 minutes earlier.
Area forecast discussion, Mar 31, 5:58 AM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
658 AM CDT MON MAR 31 2014
.UPDATE...
ISSUED AT 458 AM CDT MON MAR 31 2014
EXPANDED THE WINTER WEATHER ADVISORY SOUTHWARD FOR TODAY. SHORT
TERM MODELS CONTINUE TO BRING THE STRONG FRONTOGENETICAL BAND OF
SNOW FURTHER SOUTH...TO NEAR HIGHWAY 92. FELT WITH THE WINDS
BLOWING UP AROUND 30 MPH SUSTAINED...CONDITIONS WILL DETERIORATE
ENOUGH FOR TRAVEL TO BECOME HAZARDOUS DESPITE ACTUAL SNOWFALL
AMOUNTS BEING FAIRLY LIGHT. WILL BE WATCHING THE TEMPERATURES IN
THE NEXT SEVERAL HOURS AND WHERE THE PRECIPITATION BAND SETS OF
FOR POTENTIAL NEED OF FURTHER UPGRADES/EXPANSIONS.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 359 AM CDT MON MAR 31 2014
BUSY WEATHER DAY AHEAD WITH A STRONG SYSTEM CROSSING NEBRASKA
THROUGH THE DAY. AT 08Z THE UPPER LEVEL LOW WAS JUST MOVING INTO
SOUTHWEST NEBRASKA WITH A CLEAR DRY SLOT INTO SOUTH CENTRAL
NEBRASKA. HAVE BEEN OBSERVING SHOWERS ACROSS THE FORECAST AREA
THROUGH THE OVERNIGHT HOURS...WHICH WERE SEEING WIND SPEEDS UP TO 50
MPH AS VERY DRY AIR UP TO AROUND 600-500MB /AS SEEN WITH INVERTED-V
SOUNDING FROM KLBF AT 31.00Z/ WAS PUSHING DOWN THESE STRONGER WINDS.
LOOKING TO THE NORTH COLDER AIR WAS JUST NORTH OF THE FORECAST AREA
WITH THE COLD FRONT SITTING ROUGHLY FROM SOUTH CENTRAL WYOMING INTO
SOUTHWEST SOUTH DAKOTA /KRWL TO SOUTH OF KPIR/. TEMPERATURES BEHIND
THE FRONT DROP INTO THE 20S AND LOW 30S WITH PRECIPITATION CHANGING
OVER TO SNOW.
THE SURFACE LOW WHICH WAS CENTERED OVER THE WESTERN SANDHILLS AT 08Z
WILL PROGRESS NORTHEAST THIS MORNING AND IS EXPECTED TO BE OVER
SOUTHEAST SOUTH DAKOTA AT 18Z. THE WHOLE SYSTEM WILL BE WRAPPING UP
THROUGH THE MORNING WITH MODELS INDICATING A CLOSED LOW AT 500MB BY
LATE MORNING.
AS THIS OCCURS...FRONTOGENETICAL FORCING STRENGTHENS AND EXPECT A
GOOD DEFORMATION BAND TO DEVELOP OVER SHERIDAN/CHERRY COUNTIES.
TEMPERATURE/MOISTURE PROFILES ALONG WITH UPWARD MOTION WOULD SUGGEST
WHEREVER THIS BAND DEVELOPS...COULD GET A FEW HOURS OF HIGH SNOW TO
LIQUID RATIOS...AND WITH LIQUID AMOUNTS OF 0.15 TO 0.25 EXPECTED IN
THIS BAND 3 TO 6 INCHES IS CERTAINLY POSSIBLE. TIME-FRAME OF THE
HIGHER AMOUNTS OF PRECIPITATION WILL BE DURING THE MORNING AND AS
THE SURFACE LOW PROGRESSES EASTWARD THIS AFTERNOON ALL FORCING WILL
DIMINISH OVER THE AREA SO LESSER AMOUNTS ARE EXPECTED BEYOND 18Z.
TEMPERATURES WILL DROP THROUGH THE DAY TODAY AS STRONG COLD AIR
ADVECTION WILL BE ONGOING. BY 01.00Z 850MB TEMPERATURES LOOK TO
RANGE FROM NEAR 0C IN THE SOUTHWEST TO NEAR -13C OVER THE NORTHEAST
PART OF THE FORECAST AREA...WHICH IS 20 TO 25 DEGREES COLDER THAN
WHAT WAS OBSERVED AT 31.00Z.
LOOKING AT PRECIPITATION TYPES...LOOKING FOR ALL AREAS TO TRANSITION
OVER TO SNOW AS THE COLDER AIR MOVES IN. HOWEVER WHERE THE STRONGER
FORCING IS...THIS TRANSITION WILL BE A VERY SHORT TIME-SPAN...SO
GENERALLY JUST WENT WITH SNOW IN THOSE AREAS FOR THE FORECAST THIS
MORNING.
IN ADDITION TO THE SNOW...THE PRESSURE GRADIENT WILL BE VERY TIGHT
AS THE SYSTEM WRAPS UP AND MOVES ACROSS THE AREA THIS MORNING.
VERTICAL PROFILES SHOW THE LOW LEVELS STAYING WELL MIXED THROUGH THE
MORNING HOURS AND WITH WIND SPEEDS OF 50 TO 60KTS AT THE TOP OF THE
MIXED LAYER...WILL BE A VERY WINDY DAY. LOOKS LIKE THE STRONGEST
CORRIDOR OF WINDS WILL BE ACROSS THE SOUTHWEST PORTION OF THE
FORECAST AREA...ROUGHLY SOUTH OF A LINE FROM ALLIANCE DOWN THROUGH HAYES
CENTER.
THESE WINDS WILL CAUSE ISSUES WITH VISIBILITIES IN AREAS WHERE SNOW
IS FALLING...SO NO CHANGES TO WINTER HEADLINES AT THIS TIME. WILL
NEED TO WATCH HOW THINGS PROGRESS THIS MORNING AS CONDITIONS DON/T
LOOK TO BE AS BAD OVER THE EASTERN PART OF THE ADVISORY AREA. IN
TERMS OF WIND ADVISORY...DID CONSIDER UPGRADING THE SOUTHWEST PART
TO HIGH WIND WARNING...BUT RIGHT NOW HAVE JUST VERY HIGH WIND
ADVISORY WINDS IN THE FORECAST. WILL CLOSELY WATCH THE WINDS AS THEY
INCREASE THIS MORNING IN CASE THE NEED ARISES.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 359 AM CDT MON MAR 31 2014
TRANSITORY RIDGE TO QUICKLY GIVE WAY TO SOUTHWEST FLOW
ALOFT TUESDAY AS AN UPPER TROUGH DIGS INTO THE WESTERN UNITED
STATES. THIS TROUGH WILL EJECT A LEAD SHORTWAVE INTO THE CENTRAL
ROCKIES AND EVENTUALLY ONTO THE PLAINS. WEAK ISENTROPIC LIFT IN
ADVANCE OF THE WAVE WILL ALLOW FOR LIGHT QPF AS INCREASING
CONFLUENCE ALOFT APPROACHES FROM THE WEST. BUFR SOUNDINGS INDICATE
A FAIRLY RAPID SATURATION FROM TOP DOWN TUESDAY...WITH LIGHT QPF
TARGETING MAINLY OUR NORTHWESTERN ZONES BY EARLY AFTERNOON. LOWER
TROPOSPHERIC THERMAL PROFILES SUPPORT ALL SNOW EARLY...BUT WAA
PUSHING OFF THE HIGHER TERRAIN OF EASTERN COLORADO/WYOMING MAY ALLOW
FOR RAIN OR A MIX DURING THE AFTERNOON. REGARDLESS...QPF AMOUNTS WILL
BE LIGHT...WITH LITTLE TO NO ACCUMULATION EXPECTED /SAVE FOR
GRASSY/ELEVATED SURFACES/ IF SNOW FALLS. LIGHT QPF IS ONCE AGAIN BE
POSSIBLE WEDNESDAY AS WEAK THERMAL ADVECTION/ISENTROPIC LIFT TARGETS
THE NW SANDHILLS REGION WITHIN A EASTERLY UPSLOPE LOW LEVEL WIND
REGIME.
THE FORECAST LATE WEDNESDAY AND BEYOND IS PROBLEMATIC...OWING MAINLY
TO LOCATIONAL AND TIMING DIFFERENCES OF THE DEVELOPING LONGWAVE
TROUGH/ASSOCIATED PV ANOMALIES. THUS...FORECAST CONFIDENCE REMAINS
LOW CONCERNING THE POTENTIAL MID TO LATE WEEK WINTER STORM. ATTM
GENERALLY FAVORING THE 31.00Z GFS AND THE ENSEMBLE MEAN WHICH IS A
GOOD COMPROMISE OF THE AVAILABLE SOLUTIONS IN TIMING AND MEAN
LOCATIONAL TRACK OF THE H7/H5 LOW. THE NAM REMAINS A FAST
OUTLIER...WITH THE ECMWF DEEMED A BIT QUICK TOO. BOTH MODELS
HOWEVER SEEMED TO SLOW THE PROGRESSION WITH THEIR RESPECTIVE 31.00Z
RUNS...TRENDING TOWARD THE GFS. GEM MODEL WAS DISCOUNTED DUE TO THE
SLOWEST PROGRESSION OF THE SYSTEM...UPSTREAM TROUGH DIGGING INTO THE
PAC NW SHOULD HELP KEEP THE ATMOSPHERE SOMEWHAT MOVING ALONG. THE
PREVIOUS FORECAST NOTED THAT LARGE SCALE PV DESTRUCTION ALOFT OVER
THE MID MISSISSIPPI VALLEY SHOULD HELP BUILD AN EASTERN CONUS RIDGE
MID WEEK...WHICH WOULD SLOW THE OVERALL PROGRESSION OF THE SYSTEM
LENDING CREDENCE TO A SLIGHTLY SLOWER SOLUTION. THUS THE GFS SEEMS
TO BE A REASONABLE SOLUTION ATTM. WITH THE FAVORABLE GFS TRACK OF
THE H5/H7/SFC LOW THROUGH THE CENTRAL PLAINS...A STRONG
FRONTOGENETIC BAND WILL FOCUS QPF FROM SOUTHWEST NEBRASKA THROUGH
NORTHEASTERN PORTIONS OF THE CWA...POTENTIALLY IMPACTING MAJOR
THOROUGHFARES AND SEVERAL POPULATION CENTERS. NOTE THAT THE GFS
SOLUTION IS ONLY MARGINALLY SUPPORTIVE OF SNOW FOR MUCH OF THE
EVENT...THUS SHOULD THE STRONGEST MID LEVEL FORCING MATERIALIZE
WITHIN THE CWA...WOULD SNOW ACCUMULATE SUFFICIENTLY FOR WINTER
HEADLINES? WILL EMPLOY THE USE OF RAIN/SNOW WORDING FOR MUCH OF THE
EVENT ATTM WITH SNOW WHERE TEMP FORECAST CONFIDENCE IS BETTER. BUT
CHANGES IN THE RAIN/MIX/SNOW LINE ARE ANTICIPATED. ATTM...WHERE
TEMPERATURES SUPPORT MAINLY ALL SNOW...3 INCHES /LOCALLY HIGHER
WITHIN THE FGEN BAND/ WOULD BE POSSIBLE. IT WAS NOTED IN THE
PREVIOUS FORECAST DISCUSSION THAT SIGNIFICANT CONVECTION SOUTHEAST
OF THE DEVELOPING LOW WOULD HAVE A NEGATIVE IMPACT TO THE SYSTEM
FURTHER NORTH. THE GFS HAS TRENDED WITH THIS 31.00Z SOLUTION TO A
MORE NEUTRAL TO POSITIVE TILT AS THE SYSTEM WORKS ACROSS THE
REGION...MANY DETAILS ARE STILL IN QUESTION.
TRANSITORY RIDGE TO BUILD ACROSS THE NORTHERN AND CENTRAL PLAINS
BEHIND THE MID/LATE WEEK SYSTEM...WITH A SLIGHT WARMUP TO
FOLLOW....BUT ATTM ENOUGH SPREAD IN THE LONG RANGE SOLUTIONS YIELD A
LOW CONFIDENCE FORECAST. WILL GO WITH SEASONAL TEMPERATURES FOR THE
WEEKEND. THE ECM DEVELOPS ANOTHER LONGWAVE TROUGH IN THE DESERT
SOUTHWEST WITH A SHORTWAVE PROGRESSING THROUGH THE SOUTHERN PLAINS
ON SUNDAY...PRECIPITATION MAY RETURN TO OUR SOUTH. THE GFS DEVELOPS
A SIMILAR LONGWAVE TROUGH...BUT A NORTHERN STREAM SHORTWAVE IS
RESPONSIBLE FOR LIGHT QPF ACROSS THE SANDHILLS LATE SATURDAY.
DETAILS ARE BLURRY LATE IN THE EXTENDED...WILL LEAVE THE BLENDED
PROCEDURE AS IS FOR NOW.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 657 AM CDT MON MAR 31 2014
WINDS WILL BE STRONG TODAY ACROSS ALL OF WESTERN AND NORTH CENTRAL
NEBRASKA AS A LATE SEASON WINTER STORM MOVES FROM THE CENTRAL
PLAINS TOWARDS THE UPPER MISSISSIPPI RIVER VALLEY. A PATCH OF
STRATUS AND FOG HAS MOVED INTO KVTN AND KANW EARLY THIS MORNING
WHICH WILL PERSIST FOR A FEW HOURS BEFORE THE BOUNDARY LATER
BEGINS TO MIX. ALSO...PRECIPITATION HAS DEVELOPED ON THE BACK SIDE
OF THE SYSTEM...WHICH IS GENERALLY SNOW AS COLDER AIR FILTERS
INTO THE REGION. THE SNOW IS PRIMARILY EXPECTED NORTH OF A LINE
FROM KOGA TO KTIF TO KONL...AND COULD BE MODERATE TO HEAVY AT
TIMES...WITH VISIBILITIES LIKELY TO GO DOWN TO 1/2 MILE OR LESS.
CONDITIONS WILL IMPROVE THIS AFTERNOON AS THE SNOW EXITS...HOWEVER
WINDS WILL PERSIST INTO THE EARLY EVENING HOURS. CONDITIONS WILL
IMPROVE FURTHER OVERNIGHT...TO VFR AND LIGHT WINDS BY LATE
EVENING.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR
NEZ007>010-022>029-035>038-056>059-069>071.
WINTER WEATHER ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING
FOR NEZ004>006-022>024-035-036-094.
&&
UPDATE...BROOKS
SHORT TERM...BROOKS
LONG TERM...JACOBS
AVIATION...BROOKS
Hazardous weather outlook, Mar 31, 4:08 AM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
508 AM CDT MON MAR 31 2014
NEZ004>010-022>029-035>038-056>059-069>071-094-011015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
508 AM CDT MON MAR 31 2014 /408 AM MDT MON MAR 31 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TODAY AND TONIGHT.
SNOW WILL DEVELOP ACROSS THE WESTERN SANDHILLS INTO NORTH CENTRAL
NEBRASKA THIS MORNING. WIDESPREAD AMOUNTS OF 1 TO 4 INCHES ARE
EXPECTED...WITH AMOUNTS UP TO 6 INCHES ACROSS PARTS OF SHERIDAN
AND WESTERN CHERRY COUNTIES BY THE END OF THE DAY.
IN ADDITION...STRONG NORTHWEST WINDS OF 30 TO 35 MPH...WITH GUSTS
TO 55 MPH WILL OCCUR ACROSS ALL OF WESTERN AND NORTH CENTRAL
NEBRASKA THROUGH THE DAY.
WHERE THE SNOW AND WINDS COMBINE...HAZARDOUS WINTER CONDITIONS ARE
LIKELY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ACCUMULATING SNOW IS AGAIN POSSIBLE AS ANOTHER SPRING STORM COULD
AFFECT THE REGION WEDNESDAY NIGHT AND THURSDAY. THE IMPACT OF
THIS POTENTIAL STORM REMAINS UNCERTAIN AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)
BROOKS
High Wind, Hayes
- When
- March 31, 7:00 AM CST to 4:30 PM CST
- Where
- Hayes forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 40.525, -101.062 (the zone’s center; the record gives no point)
Nearby Imperial ASOS recorded sustained winds to 40 mph or higher and wind gusts in excess of 60 mph. The strong winds created areas of blowing dust that reduced visibilities to 1 to 3 miles across Hayes County.
High Wind, Frontier
- When
- March 31, 7:00 AM CST to 4:30 PM CST
- Where
- Frontier forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 40.530, -100.394 (the zone’s center; the record gives no point)
Nearby McCook ASOS recorded sustained winds to 40 mph or greater and wind gusts to 60 mph. The strong winds created areas of blowing dust that reduced visibilities to 1 to 3 miles across Frontier County.
High Wind, Chase
- When
- March 31, 7:00 AM MST to 4:30 PM MST
- Where
- Chase forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.524, -101.698 (the zone’s center; the record gives no point)
Imperial ASOS recorded winds sustained at 40 mph with gusts in excess of 60 mph. The strong winds created areas of blowing dust that reduced visibilities to 1 to 3 miles.
High Wind, Perkins
- When
- March 31, 7:00 AM MST to 4:30 PM MST
- Where
- Perkins forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 40.851, -101.650 (the zone’s center; the record gives no point)
Nearby Imperial ASOS recorded sustained winds to 40 mph or greater and wind gusts in excess of 60 mph. The strong winds created areas of blowing dust that reduced visibilities to 1 to 3 miles across Perkins County.
High Wind, Keith
- When
- March 31, 7:00 AM MST to 4:30 PM MST
- Where
- Keith forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 41.199, -101.661 (the zone’s center; the record gives no point)
Ogallala AWOS recorded sustained winds of 40 mph with wind gusts frequently ranging from 50 to 55 mph across Keith County.
High Wind, Deuel
- When
- March 31, 7:00 AM MST to 4:30 PM MST
- Where
- Deuel forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 41.112, -102.334 (the zone’s center; the record gives no point)
Nearby Sidney ASOS recorded sustained winds of 40 mph with wind gusts near 60 mph during the late morning hours across Deuel County.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Minnesota, March 31, 2014$30,000 · EF0 · 4 events
- Blizzard in North Dakota, March 31, 201426 events
- Blizzard in South Dakota, March 31, 201426 events
- Dense Smoke in Nebraska, March 31, 2014$30,000 · 1 event
- Blizzard in North Dakota, March 31, 201418 events
- Damaging Wind in Illinois, March 31, 2014$20,000 · 61 kt wind · 1 event
- Winter Storm in Minnesota, March 31, 201414 events
- High Wind in Wyoming, March 31, 201463 kt wind · 14 events
- Tornado in Minnesota, March 31, 2014$15,000 · EF0 · 1 event
- Blizzard in Minnesota, March 31, 20148 events
- High Wind in Kansas, March 31, 201457 kt wind · 7 events
- High Wind in Nebraska, March 31, 201460 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499465, 499466, 499464, 499468, 499469, 499470.